Take Livial or not?

Hi all! I was diagnosed with endometriosis 3 months ago (after having heavy and painful periods for 4 years). I had a laparoscopic surgery 1 month ago and my gyneocologist manged to remove several cysts. After my surgery I started having the Zoladex injections and my doctor suggested that I should also start the Livial HRT on the day of my second injection. I had my second injection today and after reading the leaflet of Livial (and searcing a lot of forums with people taking HRT) I am really scared to start taking this pill. The Zoladex side effects haven't really affected me much, since I only have mild hot flushes, sleepless nights, some memory loss and mild bone pain. I discussed this with my GP and he said that the side effects will get more intense with every injection and he is insisting that I should start taking Livial. Is there anyone who had this combination and can help me decide?

PS. I'm only 22 years old.

Last edited by

8 Replies

  • Hi Anna G. I am quite a bit older than you and I am surprised that you are on Zoladex at your age. I am pre-menopausal at the age of 47 and I was on it for 6 months along with Livial but unfortunately it wasn't for me. Along with the flushes, memory loss and nausea I also experienced the worst headaches ever and was found to have very high blood pressure of 175/95. We do not know if it was the Zoladex or the Livial that caused my symptoms but I have now come off that treatment and I am now having Depo-Provera injections instead which my consultant has said is probably a better alternative to Zoladex. Along with taking blood pressure tablets my BP has now come down but I am still not sure if the high BP was my age or the treatment. So far so good though - fingers crossed! Everyone is different I know, but I was told that if you are on Zoladex it is a given that you will need HRT such as Livial. Maybe you should ask about a contraceptive injection such as Depo-Provera? Good luck! XXXXX

  • Thanks for your answer Bokkie. I am happy that you are okay now. I know everyone reacts differently to Livial and Zoladex, that's why I'm still not sure what to do. My GP insists that I should take Livial and when I asked him why he said that I have to help my body get through Zoladex with Livial (since my body won't be able to adjust to these changes easily) and that scared me a little. Especially the osteoporosis part. I'm trying to compare the possible side effects of taking Livial with the side effects of not taking Livial and I'm not sure which ones are worse. Until now Zoladex worked for me, period pain is gone and all the other annoying things I had to go through each month, so I am not sure if I want to change the treatment, but I will discuss it with my GP. Thank you very much for the advice xxxx

  • I'm 26 took myself off livial after about two months on zoladeX. Just made me depressed. Feel more like myself off it.

  • Hi Anna

    If you'd read the Zoladex leaflet before they gave you the drug there would probably be no way you'd have let them put the needle anywhere near you. Compared to that, Livial is practically like taking Smarties...

    I personally hate Livia, it makes me feel rotten - every time I have a course of Zoladex my gynae wearily says "I know you're not going to take it, but how about some Livial?" and I say no and she nods and writes the Zolly prescription on its own.

    I remember when I was close to your age (literally in the last century!) and having my first course my lovely GP at the time telling me that I must do lots of impact exercise to help reduce loss of bone density. He actually got out of his chair, took up his imaginary skipping rope and demonstrated how I should bang my feet down when I skipped. I didn't do any skipping, didn't take the Livial and my bones are still intact.

    Being serious though - Zoladex presents lots of problems that Livial can help with, and there might be a particular reason in your personal medical history why your GP is insisting you take it, in which case you should listen to him. But if it's just a short course of Zoladex (up to 6 months) and you are coping with the side effects it's not compulsory to take Livial at the same time. That being said, lots of ladies absolutely swear by Livial, so why not give it a go and if you don't get on with it you can stop taking it? (but as I said, check with your doctor first that there is no underlying reason why you can't).

    Good luck :)

    C xxx

  • Hi Anna,

    I had my first lap 9th Sept and got 3 month Prostap injection next day. Probably just about same point as you. My surgeon suggested not taking the livial HRT so that the endo would be completely starved. I was a bit anxious about side effects so my GP gave me a prescription to get livial if I couldn't cope with hot flushes etc. I haven't had any side effects yet, although I am expecting them but don't intend taking HRT if I can help it. Everbody is different though. Good luck with the treatment.


  • I have had three innjevtions and 'coping' with side effects and didn't want hrt but been told to have it so I'm just going to do it. I figure they know best?

  • Hello, im 28 and to cut a loooong story short, I have been put on Zolidex and livial as a treatment to determine whether or not a hysterectomy would be beneficial for me or not. Ive been taking the livial for 3 weeks now and apart from some very weird episodes of waking up in the middle of the night looking for my youngest child, I touch wood have had no adverse side effect s. But I agree the leaflet scared me when read it, but I figured with all the tramadol/codiene/nefopam/Zolidex/morphine and all the other crap I've had in the last two year's, if I can help prevent some crappy side effects then why not give it a try. If you dont like it then you can always stop taking it. Hope that helps a little hun. Its a mine field some times xx

  • Hi AnnaG, I had a lap and as much of my endo lasered as they could, i was then put straight on prostap injections for 6 months. I went about 3 months just on the injections and i did really struggle with it. The Gyny then prescribed me Livial and i took it as i was so desperate. I have to say, it helped me so much. I would say though, dont feel pushed into it, see how your body goes and how you feel, get the prescriptions from your Dr and only when you cant cope with the symptoms anymore then take it. It has been 6 months since my treatment finished and the endo has flared again worse than before. So, i am back on the prostap and then some progesterone tabs and the Dr prescribed the livial straight away this time. I am nervous to take it for another 3 months having read more into my treatment but at the same time it is also supposed to help combat the risks that come with the injection i.e. Osteoporosis etc

    Sorry, i know i've ended up blabbing on but i hope this helps you x

You may also like...